Stevens-Johnson syndrome, also called SJS, is a rare but serious problem. Most often, it's a severe reaction to a medicine you've taken. It causes your skin to blister and peel off. It affects your mucus membranes, too. Blisters also form inside your body, making it hard to eat, swallow, even pee.
Getting treated right away helps protect your skin and other organs from lasting damage.
SJS usually starts with a fever and feeling like you have the flu. A few days later, other symptoms appear, including:
- Painful red or purple skin that looks burned and peels off
- Blisters on your skin, mouth, nose, and genitals
- Red, painful, watery eyes
SJS is dangerous. If you have these symptoms, go to the emergency room.
Causes of SJS
More than 100 drugs can cause SJS. Some of the most common are:
- Medicines for gout, a painful form of arthritis -- especially allopurinol (Aloprim, Zyloprim)
- Pain relievers such as acetaminophen (Tylenol), ibuprofen (Advil, Motrin), and naproxen sodium (Aleve)
- Sulfa antibiotics, a kind of drug that fights infections (including Bactrim and Septra)
- Medicines that treat seizures or mental illness
If you're going to get SJS, it will most likely happen in the first 2 months you're taking a drug.
You're more likely to get SJS if you have:
You'll be treated for SJS in the hospital by a special team of doctors and nurses. Some people are treated in a burn center or intensive care unit.
The first thing doctors will do is to stop the medication or treat the infection that made you sick. They'll also try to relieve your symptoms, prevent infections, and support your healing.
Replace fluids and nutrients. Your body needs to stay hydrated, and your skin needs protein to rebuild. You'll probably get fluids from an IV at first, then be fed through a tube that goes into your stomach through your nose.